HealthDay News — Antiepileptic drug (AED) use may increase the risk for pneumonia in patients with Alzheimer disease (AD), according to a study recently published in the Journal of Alzheimer’s Disease.
Heidi Taipale, Ph.D., from the University of Eastern Finland in Kuopio, and colleagues evaluated whether incident AED use is associated with an increased risk for pneumonia among community-dwelling individuals with AD. A Finnish database was used to identify 70,718 AD patients. New AED users were identified with a one-year washout period, and a matched cohort (1:1 ratio) of nonusers was formed.
The researchers found that AED use was associated with an increased risk for pneumonia (adjusted hazard ratio [aHR], 1.92; incidence rate, 12.58 per 100 person-years with AED use versus 6.41 with nonuse). The first month of use held the highest risk for pneumonia (aHR, 3.59), with the risk remaining elevated until two years of use. Phenytoin, carbamazepine, valproic acid, and pregabalin were all associated with an increased risk for pneumonia.
“AED treatment is necessary for persons with epilepsy, but the indications have spread out to other conditions where the evidence on effectiveness and efficacy is often less convincing,” the authors write. “Therefore, the use of AEDs in these situations should be carefully considered, and less sedative alternatives should be preferred, especially in this fragile group of aged persons.”